Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 179, NWS North Platte, NE

September 16, 20215 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 16, 2021, 6:58 PM MDT for 5 counties in Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2021, 6:58 PM MDT (00:58 UTC)
Expired
Sep 16, 2021, 7:45 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Arthur County, NE, Keith County, NE, Lincoln County, NE, McPherson County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 90 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1601 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2561 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

441 
WUUS53 KLBF 170058
SVRLBF
NEC005-101-111-117-135-170145-
/O.NEW.KLBF.SV.W.0179.210917T0058Z-210917T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
758 PM CDT Thu Sep 16 2021

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Arthur County in west central Nebraska...
  Northeastern Perkins County in southwestern Nebraska...
  Eastern Keith County in southwestern Nebraska...
  Northwestern Lincoln County in southwestern Nebraska...
  Southern McPherson County in west central Nebraska...

* Until 845 PM CDT/745 PM MDT/.

* At 757 PM CDT/657 PM MDT/, severe thunderstorms were located along
  a line extending from 18 miles north of Sarben to 7 miles northwest
  of Madrid, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters and automated sensors.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tryon, Sutherland, Hershey, Paxton, Sarben, Keystone, Sutherland
  Reservoir State Recreation Area, Roscoe, Coker, O'Fallons, Nevens,
  Broganville, Big Bald Hill, Bucktail Lake and Diamond Bar Lake.

This includes the following highways...
 Highway 92 between mile markers 195 and 211.
 Highway 97 between mile markers 17 and 18, and between mile markers
21 and 33.
 Interstate 80 in Nebraska between mile markers 130 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4161 10079 4088 10109 4088 10172 4148 10156
TIME...MOT...LOC 0057Z 254DEG 27KT 4143 10135 4095 10161 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Snively
1 follow-up statement
177 
WWUS53 KLBF 170119
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
819 PM CDT Thu Sep 16 2021

NEC005-170129-
/O.CAN.KLBF.SV.W.0179.000000T0000Z-210917T0145Z/
Arthur NE-
819 PM CDT Thu Sep 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ARTHUR COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for southwestern and west central Nebraska.

LAT...LON 4161 10079 4088 10109 4088 10156 4152 10135
TIME...MOT...LOC 0119Z 268DEG 26KT 4147 10115 4099 10141 

$$

NEC101-111-117-135-170145-
/O.CON.KLBF.SV.W.0179.000000T0000Z-210917T0145Z/
Perkins NE-Keith NE-Lincoln NE-McPherson NE-
819 PM CDT Thu Sep 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
CDT/745 PM MDT/ FOR NORTHEASTERN PERKINS...EASTERN KEITH...
NORTHWESTERN LINCOLN AND SOUTHERN MCPHERSON COUNTIES...

At 819 PM CDT/719 PM MDT/, severe thunderstorms were located along a
line extending from 12 miles southwest of Tryon to 9 miles south of
Paxton, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tryon, Sutherland, Hershey, Paxton, Sutherland Reservoir State
Recreation Area, Sarben, Big Bald Hill, Coker, O'Fallons, Diamond Bar
Lake and Nevens.

This includes the following highways...
 Highway 92 between mile markers 194 and 211.
 Highway 97 between mile markers 17 and 18, and between mile markers
21 and 33.
 Interstate 80 in Nebraska between mile markers 139 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms may occur before any rain or 
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4161 10079 4088 10109 4088 10156 4152 10135
TIME...MOT...LOC 0119Z 268DEG 26KT 4147 10115 4099 10141 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 5:50 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 16, 5:50 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
650 PM CDT Thu Sep 16 2021

.SHORT TERM...(This evening through Friday night)
Issued at 353 PM CDT Thu Sep 16 2021

The forecast concern in the short term will be the development of
scattered thunderstorms this evening and overnight, a few which
may become strong to severe.

An approaching upper trough moving into the Northern Plains will
drive a cold front southeastward this evening and overnight.
Southerly flow ahead of the front and strong heating from this
afternoon will destabilize the atmosphere with MLCAPE values of
1000-2000 j/kg. Given the steep lapse rates, adequate CAPE
values, and deep layer shear, marginally severe hail to around 1
inch diameter and damaging winds are possible, especially where
storms are able to congeal into a line segment. This is more
likely to occur across the eastern half of north central NE.

A second area for thunderstorm development will be from extreme
northeast CO into southwest NE. This area will be in closer
proximity to the deep surface low. Coverage of these storms looks
fairly isolated but could become strong this evening.

While models do not point to any widespread heavy rainfall, the
surface front could allow for some training thunderstorms. The
eastern half of north central NE should see at least a 1/4 inch
of rainfall with a few localized areas potentially approaching 1
inch.

Showers and thunderstorm will diminish and end from northwest to
southeast overnight. Strong 3-hour pressure rises from 8-10mb across
the western Sandhills into central NE along with a north to
northeast 850mb wind near 40kt, support windy conditions developing
after midnight and lasting through mid morning Friday. Wind gusts
to around 35 mph are expected with gusts as high as 45 mph for an
hour or two. Lows tonight will range from 45 to 55, coolest over
the northwest Sandhills.

On Friday, cloud will linger across the south until late morning.
A few lingering showers are possible in the far southeast until 9
am CDT. Much cooler, as a fall-like airmass settles over the
region. With 850mb temperatures only recovering to 12-16C, highs
remain near previous forecast at near 70 degrees, as afternoon
sunshine aids.

Friday night, low level winds will become southerly with some mixing
after midnight. Lows mainly in the lower 50s. The 15Z SREF ensemble
indicates a chance for stratus development across portions of
southwest into central NE. This looks like a favorable setup as a
return southerly flow develops.

.LONG TERM...(Saturday through Thursday)
Issued at 353 PM CDT Thu Sep 16 2021

Quiet weather this weekend. Upper ridging on Saturday begins to
break down Sunday. This will keep well above normal temperatures
in the 80s, with near 90 possible Sunday. Morning stratus is
possible Saturday morning and should dissipate late morning.

An upper level trough disturbance will deepen as it moves across
the Northern and Central Plains Monday into Monday night.
Temperatures will cool noticeably on Monday as the cold front
moves through the area. This will bring low chance POPs for Monday
afternoon and evening, although lesser that previous forecast.
This is a progressive system with any meaningful QFPS expected to
occur east of the mid Missouri Valley. For western NE, the mainly
weather occurrences will be the breezy to windy northwest winds
Monday into Tuesday, and a cooldown to the mid 60s to near 70 by
Tuesday. A return southerly flow should develop Tuesday night.
Still Lows will be quite cool from 40 to 45 degrees. It's possible
the far western sandhills could see lows in the mid to upper 30s.

A return to slightly above normal temperatures is expected by
next Thursday as upper ridging returns.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 646 PM CDT Thu Sep 16 2021

Scattered thunderstorms are expected as a cold front moves
southeastward across the area overnight. Variable and gusty winds
can be expected near the storms, otherwise winds will switch to
the north-northeast and be gusty later tonight as the front
crosses the area.

&&

.FIRE WEATHER...
Issued at 353 PM CDT Thu Sep 16 2021

Low humidity as low as 10 to 15 percent across the northwest
Sandhills (zone 204) this afternoon will cause near-critical fire
weather conditions into early evening due to low humidity,
although winds will remain light as a cold front nears to area.

A cold front will move into the northwest Sandhills early this evening
and push southeast during the evening and overnight. Any firestarts
would be affected by the cold front and associated wind gusts
overnight. Thunderstorm chances also exist this evening and overnight.
With mostly locations expecting little or no rainfall, lightning could
ignite a grassfire or two.

Fire weather conditions will be elevated to near critical on Saturday
across the western Sandhills as temperatures rise into the upper 80s.
This will lead to minimum relative humidity around 15 to 20 percent
and wind gusts to around 20 mph possible.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Taylor
FIRE WEATHER...Roberg
Hazardous weather outlook, Sep 16, 2:27 PM MDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
327 PM CDT Thu Sep 16 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-172030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
327 PM CDT Thu Sep 16 2021 /227 PM MDT Thu Sep 16 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Elevated to near critical fire weather conditions will continue
this afternoon across portions of the eastern Panhandle and
western Sandhills.

Thunderstorms are expected to form this evening ahead of a cold
front and continue into the overnight hours. Strong to severe
storms are possible across much of western and north central
Nebraska. Large hail and damaging winds are the main threats.
Heavy rain is also possible over north central Nebraska.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Elevated to near critical fire weather conditions are possible in
the eastern Panhandle on Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Sep 16, 5:51 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 PM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 WSW BIG SPRINGS       41.04N 102.15W
09/16/2021  M1.25 INCH       DEUEL              NE   TRAINED SPOTTER

            SPOTTER CALLED TO REPORT MOSTLY PEAS BUT SOME INCH TO
            INCH AND A HALF HAIL, AND 45 MPH WINDS.

&&

EMMA.SINCLAIR
Local storm report, Sep 16, 6:10 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
710 PM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             BIG SPRINGS             41.06N 102.07W
09/16/2021  E1.00 INCH       DEUEL              NE   TRAINED SPOTTER

            SPOTTER ESTIMATED QUARTER SIZED HAIL IN TOWN.

&&

EMMA.SINCLAIR
Special weather statement, Sep 16, 6:38 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
738 PM CDT Thu Sep 16 2021

NEZ035-036-057-059-170130-
Arthur NE-McPherson NE-Lincoln NE-Keith NE-
738 PM CDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of southeastern Arthur,
northeastern Keith, northwestern Lincoln and southwestern McPherson
Counties through 830 PM CDT/730 PM MDT/...

At 738 PM CDT/638 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Keystone, or 15 miles northeast of
Ogallala, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Bald Hill.

This includes the following highways...
 Highway 61 between mile markers 98 and 111.
 Highway 92 between mile markers 136 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4123 10175 4141 10173 4154 10113 4128 10109
TIME...MOT...LOC 0038Z 256DEG 23KT 4132 10155

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Snively
Local storm report, Sep 16, 6:41 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
741 PM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND GST     OGALLALA                41.13N 101.72W
09/16/2021  M67 MPH          KEITH              NE   ASOS

&&

EMMA.SINCLAIR
Local storm report, Sep 16, 6:47 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
747 PM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             OGALLALA                41.13N 101.72W
09/16/2021  M1.00 INCH       KEITH              NE   TRAINED SPOTTER

            MPING REPORT.

&&

EMMA.SINCLAIR
Special weather statement, Sep 16, 6:51 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
651 PM MDT Thu Sep 16 2021

NEZ004-094-170130-
Sheridan NE-Western Cherry NE-
651 PM MDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of southwestern Cherry
and southeastern Sheridan Counties through 730 PM MDT...

At 650 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Ashby, or 35 miles southeast of Gordon, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Watson Lake, Highway 61 crossing the Snake River, Round Lake, Big
Hill, Dipping Vat Meadow, Billys Lake, Morgan Lake, Wolf Hill, Indian
Hill, Intersection of Highway 61 and Survey Valley Road and Mother
Lake.

This includes Highway 61 between mile markers 176 and 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4211 10189 4215 10229 4271 10192 4256 10122
TIME...MOT...LOC 0050Z 230DEG 23KT 4235 10189

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 6:20 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins40 min
Sep 16, 6:38 PM MDTSpecial Weather StatementLBFKeith52 min
Sep 16, 6:51 PM MDTSpecial Weather StatementLBFSheridan39 min
Sep 16, 7:21 PM MDTSevere Thunderstorm WarningLBFCherry39 min
Sep 16, 7:27 PM MDTSpecial Weather StatementLBFPerkins33 min
Sep 16, 7:33 PM MDTSpecial Weather StatementLBFCherry42 min
Sep 16, 7:35 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Hooker, Lincoln, Logan, McPherson and 1 more55 min
Sep 16, 7:55 PM MDTSpecial Weather StatementLBFCherry50 min
Sep 16, 8:00 PM MDTSpecial Weather StatementLBFLincoln45 min
Sep 16, 8:09 PM MDTSpecial Weather StatementLBFCherry36 min
Sep 16, 8:27 PM MDTSpecial Weather StatementLBFCuster, Logan63 min
Sep 16, 8:31 PM MDTSpecial Weather StatementLBFLincoln59 min
Sep 16, 8:36 PM MDTSpecial Weather StatementLBFCherry39 min
Sep 16, 8:37 PM MDTSpecial Weather StatementLBFChase68 min
Sep 16, 8:47 PM MDTSpecial Weather StatementLBFArthur, Hooker, McPherson, Thomas43 min
Sep 16, 8:56 PM MDTSpecial Weather StatementLBFGarfield, Holt, Loup, Rock49 min
Sep 16, 9:15 PM MDTSpecial Weather StatementLBFLincoln45 min
Sep 16, 9:28 PM MDTSpecial Weather StatementLBFCuster62 min
Sep 16, 9:30 PM MDTSpecial Weather StatementLBFMcPherson45 min
Sep 16, 9:50 PM MDTSpecial Weather StatementLBFLincoln25 min
Sep 16, 9:54 PM MDTSpecial Weather StatementLBFBoyd51 min
Sep 16, 9:56 PM MDTSpecial Weather StatementLBFChase34 min
Sep 16, 10:14 PM MDTSpecial Weather StatementLBFLogan, Thomas46 min
Sep 16, 10:21 PM MDTSpecial Weather StatementLBFChase, Perkins39 min
Sep 16, 10:57 PM MDTSpecial Weather StatementLBFHayes, Keith, Perkins48 min
Sep 16, 10:58 PM MDTSpecial Weather StatementLBFBlaine47 min
Sep 16, 11:42 PM MDTSpecial Weather StatementLBFLincoln48 min
Sep 17, 12:30 AM MDTSpecial Weather StatementLBFFrontier45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.